Chief among the reflux medications are the proton pump inhibitors that include medications like prilosec, nexium, protonix, prevacid, dexilant, etc.
When such medications are taken by a patient, especially one who does not normally take proton pump inhibitors, effective acid suppression occurs. It works EXTREMELY well; even at low doses.
However, such medications should not be taken any longer than necessary and should be prescribed along with lifestyle changes to minimize persistence and/or recurrence.
In some ways, a patient suffering from reflux may become "addicted" to the reflux medication for continued symptom relief.
In other words, the reflux medication can induce the stomach to produce even more acid leading to the need for continued medical therapy... or increase dosages for continued symptom relief. Stopping the medication can cause even worse reflux... which leads the patient to resume the medication.
This "addiction"can occur in as little as 8 weeks in up to 40% of normal, healthy individuals. [link]
The way proton pump inhibitors work is by blocking protein channels known as proton pumps in stomach cells (B) from producing acid (C).
The stomach cells realizing their proton pumps are being blocked, start revving up production of even MORE proton pump channels to fix its acid shortage which would in turn increase acid production and potentially lead to symptoms.
Sounds like a vicious cycle... because it is.
Although this "addiction" which is really an acid rebound phenomenon, is typically associated with proton pump inhibitors, it can also happen with H2-blockers (zantac, pepcid, etc), though not as severe.
Should you experience acid rebound after stopping a reflux medication, the unusually vigorous acid production and associated symptoms (the "withdrawal") go away if you can stand to wait it out. Since it takes time for the stomach to re-adjust, this wait can be significant:
• After stopping an H2-blocker, rebound symptoms usually start within two days and usually subside within 10 days.
• After stopping a proton pump inhibitor, rebound symptoms usually start after a week and continue for up to two months.
One can also slowly "taper" down the dosage of reflux medication and address any acid symptoms with an antacid.
Now, in certain circumstances, it is imperative that reflux medications be taken for months if not longer because the benefits outweigh the risks (gastric ulcer, Barrett's esophagus, vocal cord granuloma, etc). There is a specific reason for long-term treatment.
But if treatment is solely due to symptom relief alone, such medications should not be used daily indefinitely.
Talk to your doctor if you have concerns.
Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy. Gastroenterology. 2009;137:80-87. Epub 2009 Apr 10.
Rebound hypersecretion after omeprazole and its relation to on-treatment acid suppression and Helicobacter pylori status. Gastroenterology. 1999;116:239-247.
Systematic review: rebound acid hypersecretion after therapy with proton pump inhibitors. Aliment Pharmacol Ther. 2007;25:39-46.
Results of an intervention in an academic Internal Medicine Clinic to continue, step-down, or discontinue proton pump inhibitor therapy related to a Tennessee Medicaid formulary change. J Manag Care Pharm. 2009;15:344-350.
Safety of the long-term use of proton pump inhibitors. World J Gastroenterol. 2010;16:2323-2330.